Oklahoma, 2004

Hail and Damaging Winds in Oklahoma, April 9, 2004

April 9, 2004 · NWS TSA · 13 events in 7 counties and zones

11 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 9, 3:55 PM CST, 20 minutes earlier.

Area forecast discussion, Apr 9, 3:55 PM CST, 20 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
455 PM CDT FRI APR 9 2004

CELL MOVING TOWARD PITTSBURG COUNTY IS SHOWING SUPERCELL
CHARACTERISTICS.  THE CELL HAS TURNED MORE TO THE RIGHT WITH
STORM-RELATIVE HELICITY VALUES BETWEEN 200 AND 250 M2/S2.  THE STORM
IS MOVING ALONG IN OR JUST SOUTH OF THE BAROCLINIC ZONE ACROSS
SOUTHEAST OKLAHOMA.  WHILE OVER THE TEMPERTURE-DEW POINT SPREAD
SUGGESTS AN AGGRESSIVE RFD...SMALLER SPREADS IN THE FRONTAL ZONE
COULD BE A LITTLE MOVE FAVORABLE FOR A TORNADO.  THIS CELL IS BEING
MONITORED CLOSELY.

SEE THE GRAPHICS AT WWW.SRH.NOAA.GOV/TULSA/SEVERE
FOR MORE DETAILS.

FORECAST ID= 08

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Apr 9, 12:00 PM CST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT FRI APR 9 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

...SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH
TONIGHT GENERALLY SOUTH OF I-40...

EARLY THIS AFTERNOON AN UPPER LEVEL DISTURBANCE WAS MOVING TO THE
EAST ACROSS OKLAHOMA AND KANSAS.  SURFACE LOW PRESSURE WAS LOCATED
NEAR THE OKLAHOMA PANHANDLE WITH A FRONTAL BOUNDARY FROM NORTHWEST
OKLAHOMA TRAILING DOWN INTO THE SOUTHEASTERN PART OF THE STATE.
AN AREA OF RAIN ASSOCIATED WITH THE DISTURBANCE HAS BEEN MOVING
ACROSS THE AREA DURING THE DAY.  THE RAIN AND ASSOCIATED CLOUDS HAVE
LEFT THE ATMOSPHERE RELATIVELY COOL AND STABLE OVER MUCH OF THE
NORTHERN HALF OF THE AREA THIS AFTERNOON.  HOWEVER...IN SOUTHERN
AREAS LESS CLOUDS AND RAIN HAVE RESULTED IN WARMER TEMPERATURES AND
THE POTENTIAL FOR AN INCREASINGLY UNSTABLE ATMOSPHERE THROUGH THE
AFTERNOON.

AS A RESULT THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
GENERALLY TO THE SOUTH OF I-40 LATE THIS AFTERNOON INTO TONIGHT IN
THE VICINITY OF THE FRONT.  LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREAT.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED IN THE SOUTH THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLDER AIRMASS WILL SETTLE OVER THE AREA SATURDAY WITH OCCASIONAL
RAIN ACROSS MAINLY NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. THE
MAIN EFFECT WILL BE BREEZY CONDITIONS AND MUCH BELOW NORMAL
TEMPERATURES THIS WEEKEND. A LIGHT FREEZE IS POSSIBLE IN SOME
SHELTERED VALLEYS OF NORTHWEST ARKANSAS AND EXTREME NORTHEAST
OKLAHOMA SUNDAY NIGHT AND MONDAY NIGHT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Special weather statement, Apr 9, 1:28 PM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
228 PM CDT FRI APR 9 2004

OKZ049-053-064>066-071-073-100100-
CHOCTAW OK-CREEK OK-MCINTOSH OK-OKFUSKEE OK-OKMULGEE OK-PITTSBURG OK-
PUSHMATAHA OK-
228 PM CDT FRI APR 9 2004

SEVERE THUNDERSTORM WATCH NUMBER 13 IN EFFECT UNTIL 800 PM CDT.
Special weather statement, Apr 9, 2:14 PM CST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
314 PM CDT FRI APR 9 2004

OKZ066-092115-
OKMULGEE OK-
314 PM CDT FRI APR 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     OKMULGEE

AT 314 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
WEST OF WILSON...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...WILSON...OKMULGEE...HENRYETTA...
DEWAR...HOFFMAN...GRAYSON...SCHULTER...MORRIS AND ERAM.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA SIZE HAIL AND WIND GUSTS
TO 40 MPH.
Special weather statement, Apr 9, 2:53 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
353 PM CDT FRI APR 9 2004

OKZ065-092200-
OKFUSKEE OK-
353 PM CDT FRI APR 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTY:

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

AT 353 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHWEST OF BOLEY...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...OKEMAH...WELEETKA...BEARDEN...
CLEARVIEW...PHAROAH...CASTLE AND BOLEY.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.
Special weather statement, Apr 9, 3:05 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
405 PM CDT FRI APR 9 2004

ARZ010-011-019-020-029-OKZ060-067>070-072-074>076-100200-
ADAIR OK-CHEROKEE OK-CRAWFORD AR-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MUSKOGEE OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-
WAGONER OK-WASHINGTON AR-
405 PM CDT FRI APR 9 2004

SEVERE THUNDERSTORM WATCH NUMBER 59 IN EFFECT UNTIL 900 PM CDT.
Special weather statement, Apr 9, 3:54 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
454 PM CDT FRI APR 9 2004

OKZ075-092300-
LATIMER OK-
454 PM CDT FRI APR 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     LATIMER

AT 454 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
NORTH OF HIGGINS...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...WILBURTON...HIGGINS...
DAMON...PANOLA AND RED OAK.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Apr 9, 3:55 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
455 PM CDT FRI APR 9 2004

OKZ065-071-092300-
MCINTOSH OK-OKFUSKEE OK-
455 PM CDT FRI APR 9 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 600 PM CDT
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

IN SOUTHEAST OKLAHOMA
     MCINTOSH

AT 455 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHWEST OF WELEETKA...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...WELEETKA...RAIFORD...
VIVIAN...STIDHAM...ONAPA AND PIERCE.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pittsburg

When
April 9, 4:15 PM CST
Where
Pittsburg County, 1 mi S of Scipio
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.033, -95.967

Hail, Pittsburg

When
April 9, 4:35 PM CST
Where
Pittsburg County, 2 mi N of Mc Alester
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.967, -95.767

Hail, Latimer

When
April 9, 4:40 PM CST
Where
Latimer County, 9 mi ENE of Wilburton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.967, -95.167

Hail, Creek

When
April 9, 5:07 PM CST
Where
Creek County, Milfay
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.750, -96.567

Hail, Haskell

When
April 9, 5:14 PM CST
Where
Haskell County, 4 mi SE of Enterprise
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.183, -95.333

Thunderstorm Wind, Latimer

When
April 9, 5:20 PM CST
Where
Latimer County, Wilburton
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -95.317

Thunderstorm winds estimated at 60 miles an hour did some minor damage to roofs of a few houses and damaged some tin attached to barns.

Hail, Latimer

When
April 9, 5:20 PM CST
Where
Latimer County, Wilburton
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.917, -95.317

Hail, Okfuskee

When
April 9, 5:25 PM CST
Where
Okfuskee County, 12 mi NW of Okfuskee
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.717, -96.383

Thunderstorm Wind, Latimer

When
April 9, 5:27 PM CST
Where
Latimer County, Panola
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.917, -95.217

Thunderstorm winds estimated at 70 miles an hour blew down a few trees.

Hail, Latimer

When
April 9, 5:27 PM CST
Where
Latimer County, Panola
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.917, -95.217

Hail, Le Flore

When
April 9, 6:10 PM CST
Where
Le Flore County, 10 mi S of Hodgen
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.683, -94.617

Hail, Choctaw

When
April 9, 6:43 PM CST
Where
Choctaw County, 7 mi SSE of Soper
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.933, -95.650

Hail, Choctaw

When
April 9, 9:07 PM CST
Where
Choctaw County, 12 mi WSW of Hugo
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.950, -95.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393207, 5393208, 5393209, 5393210, 5393211, 5393212, 5393213, 5393214, 5393215, 5393216, 5393217, 5393218, 5393219.